Medical physicians say that it is not wise to drink alcohol while you are taking medication. This is because; one may not know the implications it would have on their health. One of the most controversial issues is the reaction of paracetamol (or acetaminophen) with alcohol.
Can one take alcohol while using paracetamol?
Many people remain speculative about this topic yet it is an important one. Actually, many individuals find themselves in that situation where they take both alcohol and paracetamol( the name commonly used in Europe)
How safe is that individual who uses this drug with liquor?
To begin with, it is important to understand that the over the counter (OTC) drug comes in several formulas; like aspirin, ibuprofen, tramadol, and many others. They work similar but act slightly different.
Alcoholics Stand a Higher Chance of Having Problems
Some studies show that alcoholics stand a higher chance of experience problems with acetaminophen. This is a condition caused by the hepatotoxicity of paracetamol. This scenario does not just occur due to over dosage, but also comes out of using it therapeutically.
Liquor has so much ethanol in it. When one ingests liquor, the ethanol induces the formation of liver microsomal enzymes. These enzymes then lead to an increased rate in the formation of the toxic metabolite of paracetamol. In other words, when an individual mixes paracetamol or such like painkillers with alcohol, the level of susceptibility of their liver goes high.
The toxicity of this medicine is caused by is as a result of excessive use of paracetamol as an analgesic. It mainly causes liver injury as above mentioned. This toxicity comes as one of the major causes of poisoning in the world. Cases of acute liver failure out of that condition have been on the rise.
At times, this drug can be prescribed for therapeutic purposes. However, some studies reveal that for people who take alcohol while taking these drugs might end up getting hepatotoxic associated with it. It is claimed that alcohol increases the potential of one getting paracetamol toxicity.
This has led to a condition commonly referred to as the alcohol-paracetamol syndrome. This condition elucidates hepatotoxicity as one which occurs out of taking therapeutic doses of paracetamol while drinking alcohol moderately or heavily. This condition has raised concerns over several quarters.
This syndrome issue has even compelled the Food and Drug Administration to come up with a new requirement. The FDA nowadays requires that all the paracetamol sold in the USA should have kind of labeling warning people against using it with excessive alcohol.
To be specific, the warning states that, if you take three or more alcoholic drinks each day, you ought to ask your doctor whether you should take acetaminophen or any other pain killers. Acetaminophen could result into liver failure.
Canada on the other side has also joined the campaign. They have done so by issuing a warning regarding the possibility of liver amongst the heavy alcohol users who end up taking more than the advised dosage of acetaminophen.
Whether the allegations that paracetamol and alcohol could have adverse effects are true or not, it is best that one stays safe. Take the recommended dose of your medication each day and do not drink alcohol while using the medication.